Is this possible??
- 0Mar 12, '13 by Racer15I had a patient refuse the Norflex the doctor had ordered, as they said they were allergic to Flexaril. They said it gave them muscle spasms?! But then promptly asked if I could get the doctor to order another muscle relaxer. I talked to the other nurses I was working with and they all said there is no way that this type of "allergy" was even possible. Is it?
- 0Mar 12, '13 by BostonFNP, MSN, DNP, NP GuideIt's not an allergy but an adverse drug reaction, though they are oft tracked as "allergies".
I don't think I have ever had anyone complain about increased spasms, though I have seen people unable to tolerate cyclobenzaprine due to tremors and twitching.
- 0Mar 12, '13 by Racer15Yeah, I knew it wasn't a true allergy, but when I asked my preceptor about it, he said it was impossible for a muscle relaxer to cause increased muscle spasms. The patient was asking me if Norflex was in the same category as Flexaril and I said well, yeah. I was just wondering if anyone had ever heard of muscle relaxers doing this to anyone else, my preceptor just figured this patient was drug seeking as they had had 1mg of Dilaudid less than an hour before.
- 1Mar 12, '13 by BostonFNP, MSN, DNP, NP GuideI have learned to be humble and never say never. People respond to things in weird ways.
Like I said, I have seen instances of tremor and muscle twitching with it, but I haven't seen increases in spasms. I would try another med in the same family like Norflex to see if it worked better or was more tolerable.
- 2Mar 12, '13 by psu_213, BSN, RNQuote from Racer15Basically it is possible to be allergic to any med. It is also possible to have just about anything as an adverse reaction, so it is certainly believable that the pt had such a reaction to Flexeril (plus the pt may interpret tremors and an increase in his muscle spasms).when I asked my preceptor about it, he said it was impossible for a muscle relaxer to cause increased muscle spasms.
OTH, I had a pt tell me there were allergic to novocain, with the reaction of "makes me numb."
Also, I think it is pretty presumptuous of your preceptor to just 'figure' that this pt was drug seeking. They asked for a different muscle relaxer, not more dilaudid...how does this make him a drug seeker? Because he wanted a med that would help him with his muscle spasm?
- 2Mar 12, '13 by tewdlesSo the patient doesn't tolerate a med well and has asked for another...why is this an issue?
I guess I don't understand the question.
It doesn't really matter at this point if the reaction is an allergic response or an intolerance or a paradoxical effect...the patient doesn't want to take it because of the way it affected him and has requested another. That seems a perfectly reasonable thing to me.
Am I missing something?
- 2Mar 12, '13 by IndyI have learned to ask people to differentiate by saying, ok so does it make you itch, get a rash, or does your throat swell up and give you trouble breathing? If yes, allergy and that's that. If the answer is no, say ok what do you not like about this drug? Sometimes they dislike the effect for a good reason, example I dislike taking muscle relaxers with my blood pressure meds because well, they're too strong in combination. Or, they don't seem to work. Sometimes the patient dislikes an effect that turns out to be an atypical adverse reaction, and I put it down as allergy with explanation, because the pharmacy doesn't allow us room in the computer for "atypical adverse reaction," only allergy.
I'm sorry the response isn't cut and dried and easy, but people aren't easy, they are pretty complex sometimes.
Edit: I have to tell you the funniest allergy I have EVER seen. The allergy tape on the chart read: (long list of drugs, blah blah blah, THE COLOR PURPLE.) We were all like WHAT?! Do they mean purple nitrile gloves?? Then we read the History and Physical, and it's there in print, patient is allergic to blah blah blah and the color purple. We asked the doc in the morning and she was quite annoyed, crossed that out and initialed it, and said some people were talking too loud while she was dictating and no, the patient was not allergic to purple.
- 8Mar 12, '13 by marycarneyI had a sweet little gentleman tell me he was allergic to Lasix once.
Asked him what happened when he took Lasix.
You guessed it, he said "When I take that pill I spend the rest of the day pee-ing!!".
When I told his that was the PURPOSE of Lasix- his response was priceless: "Why would anyone make a pill like that????"
- 3Mar 12, '13 by SaoirseRN[QUOTE="Indy;7221606"
Edit: I have to tell you the funniest allergy I have EVER seen. The allergy tape on the chart read: (long list of drugs, blah blah blah, THE COLOR PURPLE.) We were all like WHAT?! Do they mean purple nitrile gloves?? Then we read the History and Physical, and it's there in print, patient is allergic to blah blah blah and the color purple. We asked the doc in the morning and she was quite annoyed, crossed that out and initialed it, and said some people were talking too loud while she was dictating and no, the patient was not allergic to purple.[/QUOTE]
I had someone allergic to "Royal Blue" once! She couldn't have a dark blue bib (or dinner jacket as I like to call them), and the one day my partner was wearing royal blue and if he had to answer the call bell he couldn't come any closer than standing in the doorway ... Though I don't know exactly what happened if the color came too close! We were too amused not to go along with it.